Sotalol and NICE guidelines

Hi,

I have read comments on this site about NICE guidelines not recommending Sotalol for AFIB. It has worked great for me for over 10 years, although not perfect. I am 55 now.

How do I find out more about the current thinking re Sotalol?

3 months ago I went the head of AFIB type unit at St. Francis Heart Hospital (well respected) and was told not to change anything.

9 Replies

oldestnewest
  • There are references to the NICE guidelines on the CAREaf website - careaf.org - under the contents tag. Unfortunately, the pages are blue with fine white printing and very hard to read. The best I can read is that Sotalol is no longer recommended either for rate or rhythm control as in 'high doses it can cause problems'. There is more in that sentence but I cannot read it properly.

    There are also some topics on this site written around the time of the NICE decision - about June 2014.

  • Here's the link to that blue page:

    careaf.org/topics/af-manage...

  • Thank you.

  • These are the two sections on that page that mention sotalol:

    Beta blockers are used to slow the heart rate and are also useful in keeping AF away if the heart rhythm has been restored to normal. Most commonly bisoprolol is prescribed but metolprolol, atenolol or propanolol are also used. Sotalol is another beta blocker but it is no longer recommended for heart rate control. Patients taking beta blockers will need their blood pressure and heart rate checked regularly by their GP. Beta blockers are not recommended in patients with asthma or emphysema or patients with slow heart rates.

    Antiarrhythmic drugs such as amiodarone and flecainide are sometimes used to control fast heart rates that do not respond to other medications. Sometimes they are used to help restore the heart to a normal rhythm on their own, or to help during and after cardioversion. They are very strong drugs and are not recommended for everyone. Dronedarone is another antiarrhythmic drug that is only recommended for people who need help to maintain a normal heart rhythm after cardioversion. Amiodarone is not usually recommended to be taken for more than 12 months. Sotalol is a beta blocker that has an antiarrhythmic effect at high doses only. It is no longer recommended for rhythm control as high doses can increase side effects and can be dangerous.

    I wish web designers would look at readability! That page is very poor. I thought we had complained about it before? The AFA put this together. Does someone from the AFA read these posts? If so, can you do something about it??

    Mark

  • I understand that at the doses high enough to affect rhythm, sotalol can slow ventricular rate to a dangerous level in some patients. It is for this reason that recommendation was removed. Note my understanding so could be wrong.

    Bob

  • Thanks to all that have replied.

  • I took Sotolol for 6 years for AF. Earlier in the year i read about Sotolol not being recommended, and went off to my GP to ask about it. He took me off it, and didn't replace it with anything. I felt a lot better without the drug, and have had no increase in the episodes of AF.

  • I have never been on Sotalol but tried 3 other antiarrythmics and have felt better off all of them. I am still symptomatic daily but ai no longer have all the prorhythmic side effects that those drugs induced. Euuurgh horrible!

  • I was prescribed Sotalol when I was first diagnosed with AF...to be honest,and I can only talk for myself...it was a nightmare..it seemed to make my symptoms worse...the arrhythmia was going crazy at times..had to get off it...I was thinking to myself,this medication is supposed to help,it did the opposite..After being hospitalised Consultant changed me to Bosaprolol..and Flecanide after the Cardioversion...so far so good,but still get the old bumps in the night...so beginning to think the Cardio might be wearing off...back up consultation should hopefully supply the answer..but that is the nature of the AF beast,we all have the same condition,but on this erratic journey we all go down different paths with different medication...Weird!....Terry.

You may also like...